We've all probably bumped our heads from time to time with consequences no more serious than a bruise and or knot. However, for an 83-year-old Utah man, a small bump on the head turned out to be fatal.
The patient had been prescribed Pradaxa, a “direct thrombin inhibitor” (DTI) that is often mistakenly referred to as a “blood thinning” medication (a thrombin inhibitor means that it prevents blood from clotting). This drug is considered to be a good alternative to other such medications (such as warfarin) because it does not cause interactions with other medications. For this reason, Pradaxa is often prescribed for patients who are on medications for other conditions at the same time – as is often the case for elderly people.
This was the case for the victim in Utah, who, according to a report in the Salt Lake Tribune, was also being treated for high cholesterol, arrhythmia (irregular heartbeat) and gastric reflux disease.
One of the serious problems with Pradaxa (dabigatran) is that once a patient begins hemorrhaging as a result of taking the drug, there is no way to stop it other than to put the patient on dialysis in order to get it out of the system – a process that can take hours. Excessive Pradaxa bleeding or hemorrahaging due to warfarin on the other hand can be stopped by dosing the patient with vitamin K. Warfarin inhibits biochemical processes related to the synthesis of blood-clotting factors that depend on vitamin K. DTIs on the other hand work directly on the enzyme, known as thrombin, that is responsible for the formation of blood clots.
Doctors writing in the March issue of the Journal of Neurosurgery acknowledged that dabigatran has “...demonstrated superior stroke and systemic embolism [blood clot] prevention without the burdensome monitoring [for] interactions” and “has been shown to have a lower incidence of major bleeding than warfarin.” Unfortunately, when Pradaxa bleeding and instances like it does occur with no good way to stop it, they strongly recommend that patients being treated with dabigatran be carefully monitored and that their physicians consider all management options beforehand should the worst-case scenario become reality.
Garber, Sarah T. et. al. “Neurosurgical Complications of Direct Thrombin Inhibitors – Catastrophic Hemorrhage After Mild Traumatic Brain Injury in a Patient Receiving Dabigatran: Case Report.” Journal of Neurosugery, 6 March 2012.
Stewart, Kirsten and Patty Henets. “Minor Falls More Risky With New Blood Thinner, Utah Docs Warn.” Salt Lake Tribune, 6 March 2012.
Learn more about Pradaxa Lawsuits
Contact one of our Pradaxa Attorneys